Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Fort Worth, TX

October 9, 2018Bell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 9, 2018, 1:34 PM CDT for Bell County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2018, 1:34 PM CDT (18:34 UTC)
Expired
Oct 9, 2018, 4:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Bell County, TX

The radar

The Ft Hood radar (KGRK), 32 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 2:59 PM CDTFLASH FLOODTemple, TXCOMMUNITY PARK NEAR FRIARS CREEK IN SOUTH TEMPLE IS REPORTED TO BE OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1064 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

632 
WGUS54 KFWD 091834
FFWFWD
TXC027-092130-
/O.NEW.KFWD.FF.W.0024.181009T1834Z-181009T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
134 PM CDT TUE OCT 9 2018

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Bell County in central Texas...

* Until 430 PM CDT..

* At 132 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over Temple and areas along the 
  I-35. The storm is nearly stationary. Up to two inches of rain 
  have already fallen. Additional rainfall amounts of 1-3 inches are 
  possible in the warned area. This rainfall will lead to excessive 
  water runoff and cause flash flooding. Low-lying areas are most 
  vulnerable to rapidly rising water. Some low-water crossings may 
  flood and become impassable.

* Some locations that will experience flooding include...
  Temple, Belton, Nolanville, Morgan's Point Resort, Bartlett,
  Salado, Little River-Academy, Troy, Rogers and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3087 9762 3089 9770 3132 9742 3124 9734
      3128 9728 3099 9707 3089 9726 3075 9732

$$
PS
2 follow-up statements
718 
WGUS74 KFWD 091958
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
258 PM CDT TUE OCT 9 2018

TXC027-092130-
/O.CON.KFWD.FF.W.0024.000000T0000Z-181009T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell TX-
258 PM CDT TUE OCT 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
BELL COUNTY...

At 254 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the eastern part of Bell 
County. This rain is coming to an end as it moves out of the area. 
However, 2-3 inches of rain have fallen in the last 2 hours causing 
some creeks overflow their banks. This rainfall will lead to 
excessive water runoff and cause flash flooding. Low-lying areas are 
most vulnerable to rapidly rising water. Some low-water crossings 
may flood and become impassable.

Some locations that will experience flooding include...
Temple, Belton, Nolanville, Morgan's Point Resort, Bartlett, Salado,
Little River-Academy, Troy, Rogers and Holland.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3087 9762 3089 9770 3132 9742 3124 9734
      3128 9728 3099 9707 3089 9726 3075 9732

$$

PS
776 
WGUS74 KFWD 092131
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
431 PM CDT TUE OCT 9 2018

TXC027-092141-
/O.EXP.KFWD.FF.W.0024.000000T0000Z-181009T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell TX-
431 PM CDT TUE OCT 9 2018

...THE FLASH FLOOD WARNING FOR BELL COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3087 9762 3089 9770 3132 9742 3124 9734
      3128 9728 3099 9707 3089 9726 3075 9732

$$

79

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 12:58 PM CDT, 36 minutes earlier.

Area forecast discussion, Oct 9, 12:58 PM CDT, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1258 PM CDT Tue Oct 9 2018

.AVIATION...
/18Z TAFS/

Challenges: All near-term issues with convection(not continuous),
cigs, and vsbys through 21z, then then timing wind shifts 00z
through 09z Wednesday with a pre-frontal trough arriving by mid
evening, then cold FROPA arriving by midnight or shortly
thereafter.

Cigs/vsbys will continue to fluctuate between MVFR cigs on either
side of FL020 and VFR cigs BLO FL100 through 21z and in behind
the line of heavier TS/SHRA currently moving across all North and
Central TX airports. Afterward, VCSH/-RA could linger through
00z before veering low level winds from the W/SW flow around 10
knots occurs in wake of our linear storm cluster.

Cold FROPA is progged to arrive across DFW Metro airports between
04z-06z, then through Waco Regional by 06z with winds shifting NW
10-15 knots with possible higher gusts. For now, confidence is
too low to add gusts. Otherwise, skies will scatter after FROPA
and by 09z Wednesday. DFW will be right on the western edge of
nocturnal TS/SHRA development from the parent mid-level upper
trough moving across the region. At this time, most activity
should be "elevated" in nature and with weak mid level lapse
rates less than 6 deg C/km, will only advertise VCSH/-RA for a
few brief hours either side of 06z Wednesday. 05/

&&

.MESOSCALE UPDATE... /Issued 1058 AM CDT Tue Oct 9 2018/

Main concern through today will be the potential for severe
weather across North and Central Texas. The RAP analysis continues
to favor a concentrated area for increased tornado potential
through the early afternoon hours for Central Texas. Clearing
skies will lead to an increase in instability, priming the
atmosphere for additional storm development as we go into the
afternoon. Low level wind shear is becoming enhanced given the
localized southeasterly to easterly winds. Within the large scale
southeasterly flow, a few radar echoes are now moving into East
Texas, likely from a slight perturbation in the pressure field.
Showers will have the potential to intensify into supercells given
2500+ J/Kg forecast CAPE, and with the enhancement of the surface
winds, storms that do develop will have the potential to rotate
increasing the threat for a few tornadoes.

Across North Texas (including the Metroplex), the threat for
severe weather has ended as much cooler temperatures are expected
to remain due to the extensive cloud cover from the convection
across Central Texas. Previous thinking that another round of
storms would move in from the west is fading, and now believe only
a few showers will remain across North Texas as the atmosphere
continues to be worked over.

Hernandez

&&

.SHORT TERM... /Issued 338 AM CDT Tue Oct 9 2018/
/Today and Tonight/

The upper level trough is starting to swing more towards a
negative tilt tonight with widespread showers and storms
continuing across mainly the western half of the state. By
daybreak, we expect this activity will already be in our western
counties with isolated to scattered rain activity occurring east
of this area. Instability has been increasing across our
southwestern zones as the low level jet increases in that area,
and we anticipate some of this increased instability will continue
to spread north during the early morning hours. So as these
storms move into our western areas, a severe weather threat will
exist, in particular in areas that are not disturbed by outflow
boundaries.

Model guidance tonight continues to suffer with the smaller scale
trends and timing of convective evolution today, but there is an
overall agreement that the morning complex of storms will push
farther east across the region than previously thought, and a
second round of storms will develop later in the day/evening.
Severe storms will be possible along and ahead of the leading edge
of the morning complex as instability continues to increase
through the morning hours. Instability will be greatest along and
south of I-20 and this may be where the higher threat for severe
storms will be. We will carefully be analyzing mesoscale
properties and radar trends to anticipate where the greatest
threat for severe storms will be located. As the complex of storms
continues east in the afternoon hours, the severe weather threat
may also continue, but a weakening of the line is expected as the
low-level jet weakens and the complex moves further away from the
upper level trough. However, this will not be the end of the rain
as most models indicate another round of convection will develop
sometime in the late afternoon and early evening hours. This
second round may form along the front as it starts to enter our
region. The atmosphere may be too worked over by this time to
support an additional threat for severe storms, but the threat
cannot be completely discounted at this time and will depend on
how far east and how extensive the morning complex of rain tracks.
It's possible the threat this evening could be limited to our
eastern counties. The final round of storms is expected to move
pretty swiftly east with the front and exit the region late
tonight.

The main severe weather hazard will be damaging winds. Although
some hail cannot be discounted, its threat may be limited by weak
lapse rates and a deeply moist atmosphere. Unfortunately a
tornado threat cannot be discounted either as nicely veering winds
in the lower levels of the atmosphere will be maintained and has
already resulted in some Tornado Warnings in West Texas. Storms
today will be efficient rainfall producers which would result in a
flash flooding threat if any storms stall, train or are slow-
moving. With deep southerly flow through the atmosphere this
morning, the flood threat may be slightly higher in the morning
hours as the complex slowly moves across the region. However, we
do not plan to issue a Flood Watch due to uncertainties in the
speed and maintenance of the morning complex.

As the front sweep across the region this evening and tonight,
much welcomed cooler and drier air will filter into the region.

JLDunn

&&

.LONG TERM... /Issued 338 AM CDT Tue Oct 9 2018/
/Wednesday through Tuesday/

Much of the region will start Wednesday in the 50s, and possibly
even the upper 40s in a few spots in our northwestern counties.
This could be the coolest temperatures the region has seen since
last Spring. Very pleasant weather with below normal temperatures,
sunny skies and low humidity will prevail Wednesday and Thursday.
During this time we will remain under west-southwest flow aloft
as Hurricane Sergio heads east for Baja and Mexico and the next
upper level trough digs along the West Coast.

On Friday, Sergio will make landfall on Baja and Sonora, Mexico.
Increased cloud cover and light rain will spread across much of
North and Central Texas as mid level moisture surges ahead of
Sergio and weak energy starts translating east from the storm. The
rain will be falling from the mid levels of the atmosphere and
will likely spend a good portion of the day fighting drier air
below the cloud deck. The best rain chances will be mainly north
of I-20 and west of I-35.

The remnants of Sergio are forecast to maintain identity across
Mexico and enter West Texas Saturday morning. Both the GFS and
ECMWF have a defined surface low that moves northeast across our
northwest counties late Saturday. Our surface winds also finally
turn to the southeast, increase in speed and quickly draw some
Gulf moisture into the region. At this same time, the upper level
trough from the West Coast is continuing to inch closer to the
region and is assisting a strong cold front moving down the
Plains. Rain chances increase Saturday through Sunday, but the GFS
and ECMWF differ in how this rain unfolds. The GFS has more rain
with the low pressure system on Saturday and Saturday night, while
the ECMWF has more rain with the cold front on Sunday. The
details on the best timing and any possible threats with this next
system will be refined this week.

The weekend cold front will allow the coolest air of the season to
filter into the region. Highs in the 60s are expected for the
early part of next week with overnight lows in the 40s and 50s.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  57  75  56  72 / 100  70   0   0   0
Waco                80  59  78  57  76 /  90  60   0   0   0
Paris               80  60  74  54  71 /  90  90  10   0   0
Denton              73  54  73  54  71 / 100  70   0   0   0
McKinney            76  57  73  53  70 / 100  80   5   0   0
Dallas              77  59  76  56  72 / 100  70   0   0   0
Terrell             80  60  77  56  75 /  80  80   5   0   0
Corsicana           80  62  78  56  73 /  80  80   5   0   0
Temple              83  60  78  57  76 /  90  60   0   0   0
Mineral Wells       72  53  74  52  72 / 100  30   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/08
Hazardous weather outlook, Oct 9, 3:49 AM CDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
349 AM CDT Tue Oct 9 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-100900-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
349 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Widespread thunderstorms are expected to affect the area today and
tonight as one or more thunderstorm complexes traverses the region.
Damaging winds will be the main threat with stronger thunderstorms,
but an isolated tornado or hail would also be possible if any
supercell thunderstorms are able to develop ahead of the storm
complex. Depending on the speed of the complexes of storms, heavy
rainfall may result in flash flooding or minor river flooding.
The storms will exit the region to the east tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

After a brief interlude of pleasant weather Wednesday and Thursday,
thunderstorm chances will return on Saturday and Sunday. A few storms
could linger in Central Texas on Monday. At this time, widespread
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...
There is a high chance of spotter activation today and/or this
evening across parts of North and Central Texas.

JLDunn

In the hours before

Special weather statement, Oct 9, 7:59 AM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
759 AM CDT TUE OCT 9 2018

TXZ103-118-091345-
Denton TX-Tarrant TX-
759 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DENTON AND TARRANT
COUNTIES UNTIL 845 AM CDT...

At 759 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Worth, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Denton, Lewisville, Flower
Mound, Mansfield, Euless, Bedford, Grapevine, Haltom City, Keller,
Coppell, Hurst, Burleson, Southlake, Watauga, Colleyville, Benbrook
and Corinth.

LAT...LON 3332 9702 3260 9704 3255 9722 3256 9747
      3268 9754 3299 9754 3299 9740 3316 9739
TIME...MOT...LOC 1259Z 232DEG 28KT 3279 9744

Carlaw
Special weather statement, Oct 9, 8:58 AM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
858 AM CDT TUE OCT 9 2018

TXZ118-119-091445-
Tarrant TX-Dallas TX-
858 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TARRANT AND DALLAS
COUNTIES UNTIL 945 AM CDT...

At 857 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cockrell Hill, moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.  A wind
gust to 47 mph was measured at Grand Prairie.

Locations impacted include...
Dallas, Fort Worth, Arlington, Garland, Irving, Grand Prairie,
Mesquite, Carrollton, Richardson, Mansfield, Euless, Desoto, Bedford,
Grapevine, Cedar Hill, Coppell, Duncanville, Hurst, Lancaster and
Farmers Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3299 9683 3298 9660 3256 9664 3255 9728
      3298 9709 3298 9704 3299 9703
TIME...MOT...LOC 1357Z 242DEG 42KT 3272 9691

Dunn
Local storm report, Oct 9, 9:07 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
907 AM CDT TUE OCT 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     TORNADO          CRAWFORD                31.63N  97.44W
10/09/2018                   MCLENNAN           TX   EMERGENCY MNGR

            DELAYED REPORT: TORNADO ON THE GROUND CROSSING HWY 317
            JUST NORTH OF CRAWFORD.
Local storm report, Oct 9, 10:54 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1054 AM CDT TUE OCT 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     FLASH FLOOD      ARLINGTON               32.73N  97.12W
10/09/2018                   TARRANT            TX   LAW ENFORCEMENT

            MULTIPLE ROADS CLOSED ACROSS ARLINGTON: 2100 PARK SPRING
            BLVD, CALIFORNIA & CANNON DR. AND FORT EDGE DR.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:09 PM CDTAreal Flood AdvisoryFWDDallas3 hr
Oct 8, 7:19 PM CDTSpecial Weather StatementFWDHill, Johnson41 min
Oct 8, 8:18 PM CDTRiver Flood WarningFWDDallas47 hr
Oct 9, 5:33 AM CDTTornado WarningFWDCoryell, Lampasas42 min
Oct 9, 5:51 AM CDTSpecial Weather StatementFWDPalo Pinto39 min
Oct 9, 6:08 AM CDTSpecial Weather StatementFWDCoryell37 min
Oct 9, 6:24 AM CDTSpecial Weather StatementFWDJack, Palo Pinto36 min
Oct 9, 7:59 AM CDTSpecial Weather StatementFWDDenton, Tarrant46 min
Oct 9, 8:16 AM CDTTornado WarningFWDBosque, McLennan29 min
Oct 9, 8:29 AM CDTRiver Flood WarningFWDDallas54 hr
Oct 9, 8:31 AM CDTRiver Flood WarningFWDYoung17 days
Oct 9, 8:58 AM CDTSpecial Weather StatementFWDDallas47 min
Oct 9, 9:09 AM CDTAreal Flood AdvisoryFWDDallas, Tarrant2 hr
Oct 9, 9:16 AM CDTTornado WarningFWDHill44 min
Oct 9, 9:30 AM CDTFlash Flood WarningFWDTarrant4 hr
Oct 9, 10:25 AM CDTAreal Flood AdvisoryFWDEllis, Hill, Johnson2 hr
Oct 9, 11:27 AM CDTRiver Flood WarningFWDTarrant13 hr
Oct 9, 11:48 AM CDTRiver Flood WarningFWDDallas18 hr
Oct 9, 12:36 PM CDTAreal Flood AdvisoryFWDHill, McLennan3 hr
Oct 9, 1:09 PM CDTAreal Flood AdvisoryFWDBell3 hr
Oct 9, 2:27 PM CDTRiver Flood WarningFWDHunt26 hr
Oct 9, 2:28 PM CDTRiver Flood WarningFWDHunt, Rockwall38 hr
Oct 9, 2:35 PM CDTRiver Flood WarningFWDHenderson, Navarro40 days
Oct 9, 2:37 PM CDTRiver Flood WarningFWDNavarro53 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.